I got a tattoo 8 days ago on my left forearm. I had some initial problems with it, including swelling around the tattoo, for which I got prescribed antibiotics. 2 days ago I noticed a rash starting to form inside of the tattoo that looked and felt like poison oak. Now the rash has spread around my forearm toward my elbow, but is no longer inside of the actual tattoo. It itches very badly and does not seem to be getting better. I will be done with the antibiotics in 2 days. I used A&D Ointment on the tattoo for two days after I got it upon advice from the tattoo artist, but I have not used any topical creams since then.
Basically, I am wondering if I should drive the 2 hours it would take me to see a dermatologist or if I should just let the rash spread and wait for it to clear up? I am also wondering about how long that would take (just so I don't keep worrying about it!) And of course I'd love to know what caused it in the first place (allergy to the ink?)
It sounds like an allergic reaction to the ink of tattoo. Take some antihistaminic like Benadryl or Claritin and apply some calamine lotion on the rashes. If the symptoms persist then topical or oral steroids may be needed. Please consult a dermatologist in that case.
I hope it helps. Take care and please do keep me posted in case you have any additional doubts. Kind regards.
But what could it possibly be caused from?
I did my girlfriends tattoos and they didnt swell much and she got 3 done. One is about 7 inches wide by 6 inches tall on her hip and then on her side she has the Lily about palmed size and that one has the rash that started in the tattoo and then spread out and is now spreading down her leg and onto her butt.. It cant be the ink because i used the same ink on her other tattoos. and the needles i always use new ones. Sterilized and everything.
And the look like white head pimples...
The same thing happened to my newest tattoo, which I got done 2 weeks ago. I have nine other tattoos and never had this happen before. I got the new done on my forearm from a new tattoo shop where I live. His portfolio looked great and recommendations were good too. The day after I got it, it was red and swollen around but not on the tat. The swelling and redness spread. I had some leftover antibiotics from an infected scratch I had from a student at work. It helped. Then after a day or two, the actual tat became red and inflammed. It was hot tothe touch and painful. Since then, it's gotten a little better then came back with avengeance. Right now, two weeks post-tattoo, it is red, itchy and has bumps throughout the tattoo. The tattoo is mostly white (not what I asked for at ALL!!) and there is no red. I went to a notable tattoo shop and was told it was not an allergic reaction to the ink, that he had never seen such a reaction before and to get it checked out and be concerned about possible staph infection in the near future.
I recently got a tattoo from a friend of mine who is a licensed artist and everything was good up until I switched from using cortizone on my tat to a&d ointment. Turns out in severely allergic to a&d ointment. My whole arm was swollen and so were my lymph nodes. I had a rash all over my tat and a foul oder coming from it. I went to the hospital and was prescribed amoxicillin and some pain pills. The first thing people often think is its the tatoo artist who made a mistake when most of the time it's poor after care.
The rash around tattoos is from over-using A & D ointment or Aquaphor. If you use more than a thin layer, and apply it repetitively throughout the day your pores in and around the tattoo will get clogged causing the break out. Wash the tattoo/area with non-scented antibacterial soap and try applying THIN layers of the ointment for the remaining days directed by your tattoo artist. It should go away once you are done treating you're healing tattoo.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.